Addiction Treatment
Addiction Treatment

Cocaine Overdose Symptoms

Badge Icon

Medically reviewed: 12/05/2018
Last updated: 05/13/2019
Author: Addictions LLC

Reading Time: 4 minutes

When used, cocaine increases alertness, causes euphoria, and leads to an overall sense of confidence and well-being. Chronic cocaine abuse, or consuming cocaine laced with other substances can cause cocaine overdose symptoms to occur, signaling a risk to your life.

Regrettably, cocaine abuse can have side effects that may be fatal if an overdose occurs.

The rate of cocaine use in the United States has held steady at around 2% of individuals (equal to 5 million people in 2016) for over a decade, but overdose fatalities that involve cocaine increased by over 34% in 2017, leading to the deaths of nearly 14,000 Americans. This increase can in part be linked to the fact that drug suppliers now frequently add the potent opiate fentanyl to cocaine because it heightens cocaine’s effects and makes it even more addictive.

There is no way for a person to tell if their cocaine has been mixed with fentanyl, and due to the drug’s extreme potency (it’s as much as 50 times more powerful than heroin), and the fact that dealers cannot mix the drugs together evenly, taking cocaine laced with fentanyl can easily lead to a fatal overdose.

Due to the dangerous nature of cocaine and the increasing presence of fentanyl in cocaine sold in the United States, the emergency room is often an entry point into the health system for people who addicted to cocaine. If you or a loved one has had to visit the emergency room because of cocaine use, it’s time to get additional help.

Data

  • A recent 10-state study analyzing overdoses from July 2016 to June 2017 showed that nearly 57% of those who died of a drug overdose and tested positive for cocaine, heroin, or methamphetamine also tested positive for fentanyl.
  • The same study found that over 11% of the opioid overdose deaths in that period also contained carfentanil, a fentanyl analog that is 100 times more powerful than fentanyl.
  • Even accidental physical contact with fentanyl or carfentanil can be enough to cause a fatal overdose.

Why Does Cocaine Overdose Occur?

Cocaine overdose episodes occur when a certain saturation and toxicity level is reached, which in turn overwhelms the body’s ability to regulate normal functions. While the likelihood of developing signs of cocaine overdose increases when ingesting large doses, toxicity can occur in low doses for some people.

Once an overdose begins, emergency medical help is needed as soon as possible. A fatal overdose of cocaine can lead to convulsions and death in 30 minutes or less in severe cases.

Cocaine Overdose Symptoms

Cocaine overdose symptoms are similar to but more severe than the normal side effects associated with cocaine use. Cocaine’s faster absorption into the user’s system increases the risk of accidental overdose. Injecting cocaine carries the highest rate of risk, although snorting and smoking are still incredibly risky. Because users have different body types, genetic makeups, and health histories, not all users will react in the same way to cocaine, and the amount needed to cause an overdose will vary by user.

Combining cocaine with other drugs such as alcohol is very popular, and increases the risk of overdose. Cocaine and alcohol form a chemical called cocaethylene when combined. Cocaethylene increases the effects of cocaine and can cause heart attacks, cardiac arrest, or sudden cardiac death. It puts additional strain on the heart and liver and has been linked to severe heart damage and liver disease because of buildup in the liver over time.

Signs of a cocaine overdose can be physical, mental, and emotional.

Mental/emotional signs may include:

  • Agitation and restlessness
  • Talk of impending doom
  • Excitability
  • Hallucinations, such as the sensation of bugs crawling under the skin
  • Aggressive and violent behavior

Physical signs may include:

  • Nausea or Vomiting
  • A headache
  • Tremors or excessive shakiness
  • Vertigo
  • Elevated temperature
  • Irregular breathing, difficulty breathing
  • Increased heart rate or blood pressure
  • Chest pain
  • Fever
  • Incontinence
  • Peripheral cyanosis (blue tint in the fingers or extremities)
  • Dilated pupils
  • Seizures
  • Decreased responsiveness
  • Paralysis
  • Fainting or loss of consciousness
  • Coma

Emergency medical care can treat cocaine overdose symptoms in some cases, but if help cannot arrive in time, if a person overdoses alone, or in especially severe cases of overdose, the outcome will be fatal. Seeking treatment before overdose occurs is the best way to protect a person suffering from an addiction to cocaine.

If you are ready to save yourself a visit to the emergency room and the extreme dangers associated with a cocaine overdose, it is time to get help from treatment and recovery experts.